zbMATH — the first resource for mathematics

Exponential energy decay in a linear thermoelastic rod. (English) Zbl 0755.73012
We examine the stability of solutions to a pair of coupled linear partial differential equations which describe the temperature distribution and displacement within a one-dimensional thermoelastic rod. For particular sets of natural boundary conditions, the eigenfunctions are shown to form a Riesz basis on the Hilbert space of finite energy states.

74A15 Thermodynamics in solid mechanics
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
35P20 Asymptotic distributions of eigenvalues in context of PDEs
35Q72 Other PDE from mechanics (MSC2000)
Full Text: DOI
[1] Dafermos, C, On the existence and the asymptotic stability of solutions to the equations of linear thermoelasticity, Arch. rational mech. anal., 29, 241-271, (1968) · Zbl 0183.37701
[2] Day, A, Heat conduction within linear thermoelasticity, (1985), Springer-Verlag New York · Zbl 0577.73009
[3] Hrusa, W.J; Tarabek, M.A, On smooth solutions of the Cauchy problem in one-dimensional thermoelasticity, Quart. appl. math., 47, 631-644, (1989) · Zbl 0692.73005
[4] Leis, R, Initial boundary value problems in mathematical physics, (1986), Wiley New York · Zbl 0599.35001
[5] Pazy, A, Semigroups of linear operators and applications to partial differential equations, (1983), Springer-Verlag New York · Zbl 0516.47023
[6] Racke, R; Shibata, Y, Global smooth solutions and asymptotic stability in one-dimensional nonlinear thermoelasticity, University of Bonn preprint no. 104, (1990)
[7] Slemrod, M, Global existence, uniqueness, and asymptotic stability of classical smooth solutions in one-dimensional nonlinear thermoelasticity, Arch. rational mech. anal., 76, 97-133, (1981) · Zbl 0481.73009
[8] Young, R.M, An introduction to nonharmonic Fourier series, (1980), Academic Press New York · Zbl 0493.42001
[9] Zheng, S; Shen, W, Gobal solutions to the Cauchy problem of a class of quasilinear hyperbolic parabolic coupled systems, Sci. sinica ser. A, 30, 1133-1149, (1987) · Zbl 0649.35013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.